What can happen with high INR levels (9+) on Coumadin ?
- 5 Apr 2011 by duramax
- 3 Aug 2016
- coumadin, warfarin, blood disorders, blood clot, bleeding
Three years ago i was dianosed with a blood clot in my left calf after treatment. I was presribed 7mg of warfarin a day with no periodic blood tests and was told i would have take warfarin the rest of my life. I was recently hospitalized and treated with vitamin k and two units of frozen plasma.
What can happen with INR levels this high?
Generally when a person is on Coumadin, the Dr is looking for an INR range of 2-4 depending on what you are taking it for. That is a very general range. When your INR level shoots above 5, you are at increased risk for hemorrhage. Higher INR's can even have spontaneous hemorrhage meaning you start bleeding for no reason or no injury. For a person with a high INR, their blood takes a long time to clot or won't clot, so they become a danger for bleeding out and dying.
This is why frequent blood tests are imperitive. Sometimes you can be on the same dose for a long time and your INR's are fine and one day you system will just shift and you will throw out a high or low INR level even though nothing has changed! It is a very fickle medicine and the only way to truly monitor it is to get the PT/INR test done to see if you are in therapeutic range. The test should usually be done at least monthly, sometimes even weekly or bi-weekly, especially when titrating.
Vitamin K is an 'antidote' for coumadin. They use vitamin K to help your blood start clotting again and bring your INRs back where they should be. Since you needed frozen plasma, you may have had a slight bleed somewhere.
I had a compartment syndrome in 2003 from an interaction with the antibiotic Levaquin. I almost lost my left arm, bicep compartment was like a balloon all black and blue, tight, hot to the touch. My INR level was 10.8. I had to have major surgery called a fasciotomy. A blood vessel in my upper arm burst from the pressure, and there was a lot of edema with the blood. An orthopedic surgeon performed the procedure which involved 2 operations. He had to go in under the swell, repair the artery, and left it open for 1.5 days draining. Closure had to be done under general anesthesia, using a punch and nylon line.
i heameorged about a month after a mitral valve replacement lucky i was still in hospital all the emergency staff could do was try to hold onto to flow of blood while the bloodbank got it to them i remember coming to and seeing a huge horse needle being pushed into my vein felt like hot metal lucky i was on morphine drip very scary
I am surprised that your doctor did not have periodic testing done. I would find another doctor or better yet a hematologist. INRs as high as you describe are life threatening. If this was your first clot I am not sure why you would be on Coumadin for life. Do you have another blood disorder that you have not discussed? I would really talk with a hematologist who may take you off of the Coumadin if all of the other tests and factors are fine.
I have just gone through this with bleeding in my arm and leg given a shot of vit k but still suffer with extream pain and major physical weakness was then put on low molecular weight heparin is there anything that would help especially with the weakness??
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Mar 2010 • 4 answers
Posted 16 Jan 2012 • 1 answer
Posted 6 Dec 2012 • 3 answers
Posted 22 Jun 2014 • 1 answer
Posted 11 Aug 2015 • 2 answers